If a doctor wants to walk that line, it would actually be more of a risk NOT to split your dose and to take it all in one shot, thus introducing a large amount to your body all at once, rather then two smaller doses, twice a day. IMO anyway.
I found when I wasn't splitting my basal injections, my numbers weren't as good. I suspect that is probably because the longer the insulin is in your body, even tho it is the exact same amount as the two doses, the less effective it becomes, so it's better to take one at a set time, and to "top up" approximately 12 hrs later, thusly supporting/reinforcing the first injection around the time it may be losing it's effectiveness.
Is your doctor a GP or an endo?
I would expect that from a GP.
Suggesting you could have killed yourself is a bit extreme, especially when talking the same doseage amount, but just split into two.
I am sure the doctor's intention was well, just sometimes they want to micro-manage a bit too much, and don't do so properly.
They should educate and guide you, not scare you into not wanting to be pro-active.